The World Health Organization states that, “Depression is the leading cause of disability worldwide, and is a major contributor to the global burden of disease.” It estimates that as many as 350 million people worldwide suffer from depression (WHO 2012), and prescription of anti-depressants continues to rise dramatically, especially in developed countries (OECD 2013).
There are several different types of medications commonly prescribed to treat depression, most of which operate by increasing the level of serotonin. These medications may presents a risk for serotonin syndrome if consumed in close proximity to ibogaine.
Selective serotonin re-uptake inhibitors (SSRIs) and serotonin and norepinephrine re-uptake inhibitors (SNRIs) both increase the level of extracellular serotonin by inhibiting its uptake into the presynaptic cell. Ibogaine is also known to increase the level of serotonin, which when taken together may lead to an increased risk of serotonin syndrome, although the extent of this risk is not clear.
Additionally, cytochrome CYP2D6 plays an important role in the metabolism of ibogaine, SSRIs and SNRIs, which may slow metabolism through that enzyme and present significant risks for ibogaine administration as it does for other medications.
Presently, due to the significant half-lives and extended withdrawal symptoms, it is very difficult for people to stop taking most of these medications or to taper their dose without significant discomfort. As a result, many clinicians treat patients only 2 to 3 days after terminating their use, however this cannot be said to be an ideal treatment course in order to minimize risks.
Ideally, thee medications would be completely tapered under the careful observation of a physician or psychiatrist. A psychiatrist. A psychiatric reassessment should be re-done after the taper.
Monoamine oxidase inhibitors (MAOIs) affect the metabolism of many drugs, and for this reason are usually only prescribed when SSRIs or SNRIs are not an option. However, MAOIs are sometimes prescribed as a first-line treatment for Parkinson’s disease.
Further, MAOIs interact significantly with other psychoactive drugs, including some hallucinogens, amplifying their effects. It is not known whether or to what extent MAOIs interact with ibogaine in this way.
All MAOI medications should be stopped for 7 to 10 days prior to treatment.